FORT WORTH, Texas — Cook Children's Medical Center in Fort Worth issued a warning to parents Tuesday about the popular video-sharing social media app TikTok after the hospital treated three teens who overdosed on Benadryl (Diphenhydramine) in May.
Per a news release, the teens were influenced to take large amounts of the allergy drug to get high or hallucinate after watching users encourage it on the app.
All three patients are now OK, but their hospitalizations are a cautionary tale for parents who have little knowledge about TikTok or don't know how it can be found on almost every kid's phone nowadays.
Nurse practitioner Amber Jewison treated all three patients in under a week in May.
Two, she said, were admitted in one day.
In one case, a teen took 14 pills in one night and was rushed to the hospital when she became intoxicated.
"We have seen kids who overdose in suicide attempts," Jewison said. "But this was different. These kids weren't trying to harm themselves. They watched a video and it told them exactly how many milligrams to take and to see how it made them feel."
In a number of videos WFAA found, some users provided step-by-step instructions about taking large amounts of the allergy drug, often accompanied with an energy drink.
"Some colleagues and I watched the videos," Jewison said. "We had no idea this was happening until they came into the hospital."
The side effects from taking too much Benadryl or Diphenhydramine can be detrimental too.
"It can impact your heart rate, your EKG, and it can also cause seizures," Jewison said.
Too much of the allergy pill may also result in a coma in some circumstance — or even death.
Jewison alerted the hospital about the cases because she saw them so frequently.
"A lot of kids are bored right now due to the pandemic. So I think it expands their curiosities," Jewison said. "They wanted to get high and feel this because of these videos. Just be hyper-aware of what your kids are doing."
The hospital also warned about the "nutmeg challenge," similar to the "cinnamon challenge" that went viral nearly a decade ago.
Hospital officials described the "nutmeg challenge" in the same news release: "TikTok users drink two to four tablespoons of nutmeg with milk or water and film their reactions. The objective is to get high from a large amount of the spice, but doing this can have detrimental effects on the body.
According to the American Association for Clinical Chemistry (AACC), one to four teaspoons of nutmeg can cause dry mouth, agitation, hypothermia, hallucinations, among others — and in some cases, coma and death."